Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 193, NWS Springfield, MO

June 27, 2001Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2001, 2:42 PM CDT for Christian County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 2:42 PM CDT (19:42 UTC)
Expired
Jun 27, 2001, 3:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Christian County, MO

The radar

The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:54 PM CDTHail 1.75Sparta, MO
Jun 27, 3:15 PM CDTHail 1Ozark, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 271943
SVRSGF

MOC043-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 330 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SPARTA...OR NEAR OZARK...MOVING WEST AT 15
  MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE
  OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OZARK BY 255 PM CDT.
   NIXA BY 315 PM CDT.

THE TOWNS OF LINDEN...CHRISTIAN CENTER...FREMONT HILLS...SELMORE AND
BOAZ ARE ALSO IN THE PATH OF THIS STORM.

NICKEL TO QUARTER SIZED HAIL HAS BEEN REPORTED NEAR ROGERSVILLE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE APPROPRIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3697 9300 3714 9307 3706 9354 3684 9330

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:52 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 27, 12:52 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT WED JUN 27 2001

HAVE AGAIN UPDATED ZONES BASED ON LATEST INFORMATION. ATMOSPHERE
OVER THE CWFA WAS VERY UNSTABLE. MODIFIED KSGF SOUNDING SHOWED CAPE
HAD SOARED TO 3400 J/KG...LI DOWN TO MINUS 10...TOTAL TOTALS OF 55.
HOWEVER K INDEX WAS A RATHER PUNY 21.

TCU HAVE DVLPD RAPIDLY WITH A FEW STRONG CELLS OVER TANEY COUNTY.
A LINE OF TSTMS CONTINUED TO DVLP FROM TEXAS COUNTY NWWD TO MORGAN
COUNTY. THIS LINE OF STORMS COINCIDES WITH A WEAK SURFACE BOUNDARY
THAT EXTENDED FROM ST CLAIR COUNTY...TO LACLEDE...AND THEN INTO
HOWELL COUNTY. BOUNDARY WAS MARKED BY A WEAK CYCLONIC WIND SHIFT.
MESO HIGH...SPAWNED BY PERSISTENT TSTMS OVER SHANNON...HOWELL...AND
OREGON COUNTIES...HAD PRODUCED AN OUTFLOW BOUNDARY NEAR VIH.

WITH THE EXISTENCE OF WEAK SFC BOUNDARY...PROVIDING A FOCUS FOR NEW
CELLS...HAVE INCRSD POPS TO 70 PCT WITHIN THOSE COUNTIES IN PROXIMITY
TO THE BOUNDARY. KEPT CATEGORICAL POPS OVER THE XTRM SERN COUNTIES
DUE TO PERSISTENT PCPN THERE. ELSEWHERE KEPT POPS AT 30 PCT OVER THE
WEST AND 40 PCT FOR SGF AND VCNTY.

EAST-WEST ORIENTED VORT LOBE WAS NEAR THE MO/AR BORDER AND WILL PUSH
SWD WHILE ENHANCING CONVECTION ALONG THE BORDER AND SOUTHWARD.
OTHERWISE ANOTHER VORT MAX WILL ROTATE INTO THE CWFA FROM THE NORTH
THIS AFTN. UVV ASSOC WITH THIS VORT MAX...VEERING WIND PROFILE WITH
HEIGHT...250MB JET SEGMENT OF 60KTS FROM NERN TO SWRN MO...AND A VERY
UNSTABLE AIRMASS...WILL CAUSE ADDITIONAL TSTMS TO FORM THIS AFTN AND
THIS EVENING.

MODIFIED KSGF SOUNDING ALSO INDICATED A WEAK INVERTED VEE PROFILE.
BELIEVE THAT PULSE TYPE SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
CWFA THIS AFTERNOON THROUGH THIS EVENING. MAIN THREATS BEING DIME TO
NICKEL SIZE HAIL...DOWNBURST WIND GUSTS TO 50KT...AND VERY HEAVY
RAIN.

WILL BE MENTIONING MORE ABOUT THIS UPPER LOW IN LATER AFD THIS AFTN
BUT ONE POSSIBILITY IS THAT CONVECTION MAY OCCUR OVERNIGHT. AGAIN
MORE ON THIS LATER.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 27, 1:05 PM CDT, 1 hour 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUN 27 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO MOVE SLOWLY INTO
MISSOURI FROM THE EAST. COLD AIR ALOFT...ASSOCIATED WITH THIS LOW
WAS MOVING OVER A WARM AND VERY HUMID AIRMASS AT THE SURFACE. THE
COMBINATION OF THESE TWO EXTREMES HAS CAUSED A VERY UNSTABLE
ATMOSPHERE THIS AFTERNOON.

THUNDERSTORMS HAVE ALREADY FORMED FROM THIS UNSTABLE AIR...AND
IT IS LIKELY THAT ADDITIONAL THUNDERSTORMS WILL DEVELOP. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING.

BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP ALERT
TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE TO THE SKY
AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES IN YOUR
LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE SURE TO
SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

.EXTENDED OUTLOOK...
SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO CAUSE
A THREAT OF SCATTERED THUNDERSTORMS THROUGH SATURDAY. AGAIN THE
STRONGEST STORMS WILL BE CAPABLE OF DIME TO NICKEL SIZE HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL.

D.STEINMETZ
Local storm report, Jun 27, 2:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT WED JUN 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    POWERSITE                 MO   WIND DAMAGE
06/27/01   TANEY                          TREES DOWN . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

~

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:07 PM CDTSevere Thunderstorm WarningSGFTaney38 min
Jun 27, 2:23 PM CDTSevere Thunderstorm WarningSGFDallas52 min
Jun 27, 3:12 PM CDTSevere Thunderstorm WarningSGFDallas48 min
Jun 27, 4:06 PM CDTSevere Thunderstorm WarningSGFGreene, Webster39 min
Jun 27, 4:17 PM CDTSevere Thunderstorm WarningSGFSt. Clair43 min
Jun 27, 4:48 PM CDTSevere Thunderstorm WarningSGFCedar42 min
Jun 27, 5:00 PM CDTSevere Thunderstorm WarningSGFSt. Clair15 min
Jun 27, 5:59 PM CDTFlash Flood WarningSGFBarry, McDonald3 hr
Jun 27, 6:32 PM CDTSevere Thunderstorm WarningSGFBarton43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.